Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 31, 2013, 9:06 PM MDT for Lea County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2013, 9:06 PM MDT (03:06 UTC)
- Expired
- Aug 1, 2013, 1:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 134 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2612 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
182 WGUS54 KMAF 010306 FFWMAF NMC025-010700- /O.NEW.KMAF.FF.W.0026.130801T0306Z-130801T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 906 PM MDT WED JUL 31 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 100 AM MDT * AT 858 PM MDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL NEAR CROSSROADS AND ADJACENT STATE HIGHWAY 206 AND STATE HIGHWAY 125. 1 TO 4 INCHES OF RAIN HAD ALREADY FALLEN IN THESE AREAS IN THE LAST HOUR AND MORE HEAVY RAINFALL IS EXPECTED. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSSROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3356 10348 3355 10306 3327 10309 3333 10347 $$
1 follow-up statement
637 WGUS74 KMAF 010446 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1046 PM MDT WED JUL 31 2013 NMC025-010456- /O.CAN.KMAF.FF.W.0026.000000T0000Z-130801T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA- 1046 PM MDT WED JUL 31 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN LEA COUNTY... AT 1046 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT HTTP://NMSHTD.STATE.NM.US/ROAD-INFO. && LAT...LON 3356 10348 3355 10306 3327 10309 3333 10347 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:20 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 31, 5:20 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa Tx 620 PM CDT Wed Jul 31 2013 .Discussion... See aviation discussion below. && .Aviation... Storms are mostly focused between CNM and INK/PEQ and are moving west, as such will not included in near term TAFs. Models, especially NAM12 are bullish with QPF near HOB late tonight. Farther north into Nm the mid level flow is westerly and storms could develop or move into the HOB area late, especially with help of outflow boundaries. For now will include a PROB30 group at HOB starting at 09Z. Otherwise VFR in TAFs will be prevail. && .MAF Watches/Warnings/Advisories... Nm...None. Tx...None. &&
Hazardous weather outlook, Jul 31, 1:09 PM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT WED JUL 31 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 209 PM CDT WED JUL 31 2013 /109 PM MDT WED JUL 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS INTO EARLY TONIGHT. STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING...LOCALLY HEAVY RAIN AND GUSTY WINDS. MINOR FLOODING IS EXPECTED THROUGH AT LEAST SUNDAY ALONG THE RIO GRANDE...FROM THE RIO CONCHOS ABOVE PRESIDIO DOWNSTREAM TO LAJITAS DUE TO RELEASES FROM LUIS LEON RESERVOIR IN CHIHUAHUA...MEXICO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AFTERNOON TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE END OF THE WEEK. WITH RELATIVELY HUMID CONDITIONS...CAUTION IS ADVISED FOR THE ELDERLY...THE YOUNG...AND THOSE WORKING OUTSIDE IN THE SUN. TEMPERATURES WILL EXCEED 100 DEGREES OVER A LARGE PORTION OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...EXCLUDING THE HIGHER TERRAIN. TEMPERATURES EXCEEDING 100 ARE EXPECTED ACROSS THE UPPER TRANS PECOS AND PECOS VALLEY EXTENDING INTO SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 31, 3:30 PM MDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT WED JUL 31 2013
NMZ028-033-312200-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
330 PM MDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES
UNTIL 400 PM MDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF MALJAMAR ALONG STATE HIGHWAY 529 AT 328 PM MDT...
MOVING WEST AT 10 MPH. HEAVY RAINFALL IS ALSO EXPECTED WITH
THIS STORM WHICH COULD RESULT IN LOCALIZED FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3261 10367 3258 10377 3264 10387 3287 10389
3292 10365 3286 10358 3268 10357
TIME...MOT...LOC 2128Z 086DEG 7KT 3277 10368Special weather statement, Jul 31, 4:50 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT WED JUL 31 2013
TXZ058-059-312315-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
550 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON...NORTHWESTERN REEVES AND WESTERN LOVING
COUNTIES UNTIL 615 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF ORLA AT 550
PM CDT...MOVING SOUTHWEST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 55 MPH... NICKEL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3138 10383 3148 10414 3167 10425 3198 10419
3198 10373 3154 10365
TIME...MOT...LOC 2250Z 034DEG 20KT 3165 10383The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:29 PM MDT | Areal Flood Advisory | MAF | Lea | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.